What is Field Horsetail Poisoning?
This type of horsetail has two different growing seasons. In spring, the shoots come up gray or brown, with a cone of spores on each stem. When these shoots are dying out in early summer, another type of shoot appears, which is green and has whorls of branches but no cones. Acute poisoning from the field horsetail is more common when other grazing plants are limited because that is when the horse is able to eat the new shoots and rhizomes, which are more toxic than other parts of the plant. This can also happen if your horse is allowed to graze in a field that has just been plowed.
The field horsetail (Equisetum arvense), which is a small hollow weed with leaves that look like scales, is toxic to horses due to its thiaminase, which attacks and breaks down the essential vitamin, thiamine (vitamin B1). Without this element, central nervous system and metabolic functions suffer. In fact, if your horse eats enough of the field horsetail, it can cause convulsions and death. This can be either from an acute poisoning by eating a large amount at one time, or chronic toxicity caused by eating moderate amounts on a regular basis for weeks. Consumption can be from eating fresh plants or dried portions that may be mixed with hay. It only takes about three pounds of field horsetail per day for 2 to 4 weeks for an average sized horse to be poisoned.
Book First Walk Free!
Symptoms of Field Horsetail Poisoning in Horses
The symptoms of acute and chronic poisoning are the same, but the chronic symptoms may come on gradually. A horse that ingests hay that contains at least 20% of field horsetail will show symptoms of thiamine (vitamin B1) deficiency within two to five weeks. The most common signs of field horsetail poisoning are:
- Muscle laxity
- Weight loss
- Abnormal heart rate
- Abdominal pain
- Acute field horsetail poisoning occurs when your horse eats a large amount of the weed in a short period of time
- Chronic field horsetail poisoning is the result of eating a small or moderate amount of horsetail daily for a long period of time; usually about 3-5 weeks
Causes of Field Horsetail Poisoning in Horses
The cause of field horsetail poisoning is consuming more than three pounds per day for several weeks or a large amount at once. Although thiaminase is thought to be the reason for the toxicity, there are several substances in field horsetail that may be toxic, which include:
- Palmitic acid
- Aconitic acid
Diagnosis of Field Horsetail Poisoning in Horses
Plant poisonings can often cause symptoms that mimic other health conditions. Because of this, the diagnostic process can be difficult. The clinical signs that your horse is displaying, along with an observation of the paddock area where your horse spends his time may reveal the poisoning cause. Often, an equine veterinarian will recognize a toxic plant in the grazing area or even mixed in a harvested bale of hay.
A urinalysis to assess kidney and liver function can indicate the level of toxicity and a fecal sample accompanied by blood work will rule out the possibility of parasites or infection.
Treatment of Field Horsetail Poisoning in Horses
There is no cure for field horsetail poisoning because you cannot remove the thiaminase that is already in the bloodstream. However, there is treatment that has been shown to be effective in almost all cases. This treatment for field horsetail poisoning includes administering thiamine intravenously at five milligrams per kilogram at intervals of several hours for three days. After this, the veterinarian will prescribe oral thiamine or injections of 100-200 milligrams per day for one week. In addition, antibiotics may be given intravenously to prevent infections, and fluids and electrolytes may be given to prevent dehydration. Blood transfusions and platelets may also be needed in severe cases.
Also, your horse’s diet will need to consist of strictly high quality grain and hay from a reputable provider. It is wise to research the provider to make sure there is no possibility of field horsetail or bracken fern in their fields.
Recovery of Field Horsetail Poisoning in Horses
It is essential that you continue the treatment exactly as your veterinarian prescribes and follow up as necessary. Continue to provide high quality feed, plenty of fresh water, and maintain the fields where your horse is allowed to graze. Do not allow foraging of any type in a field suspected to have the horsetail plant in it; this includes a freshly plowed area.